Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 55, NWS Salt Lake City, UT

August 30, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2015, 6:51 PM MDT for Kane County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2015, 6:51 PM MDT (00:51 UTC)
Expired
Aug 31, 2015, 12:45 AM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 63 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WGUS55 KSLC 310051
FFWSLC
UTC025-310645-
/O.NEW.KSLC.FF.W.0055.150831T0051Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
651 PM MDT SUN AUG 30 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN KANE COUNTY IN UTAH...

* UNTIL 1245 AM MDT
    
* AT 647 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS 
  PRODUCING VERY HEAVY RAIN OVER THE HEADWATERS OF JOHNSON WASH 
  WITHIN JOHNSON CANYON. RADAR RAINFALL ESTIMATES INDICATE A SWATH 
  OF AN INCH OR GREATER HAS ALREADY FALLEN WITH ADDITIONAL RAINFALL 
  EXPECTED THROUGH 8 PM.

* FLASH FLOODING CAN BE EXPECTED ALONG JOHNSON WASH THIS 
  EVENING...WHICH WILL IMPACT JOHNSON CANYON ROAD AS WELL AS OTHER 
  BACKCOUNTRY ROADS CROSSING JOHNSON CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
      3700 11239 3714 11245 3726 11249 3730 11241

$$

MPS
2 follow-up statements
827 
WGUS75 KSLC 310435
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1035 PM MDT SUN AUG 30 2015

UTC025-310645-
/O.CON.KSLC.FF.W.0055.000000T0000Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1035 PM MDT SUN AUG 30 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR
SOUTHWESTERN KANE COUNTY...

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT FOR A 
PORTION OF SOUTHWEST KANE COUNTY INCLUDING THE JOHNSON WASH WITHIN 
JOHNSON CANYON. RADAR ESTIMATES INDICATE THAT OVER AN INCH OF RAIN 
FELL OVER A SIZABLE AREA IN THE HEADWATERS OF THE CANYON EARLIER 
THIS EVENING. 
 
ALTHOUGH THE RAIN HAS ENDED OVER THE AREA...HEAVY RUNOFF IS BELIEVED 
TO STILL BE WORKING ITS WAY DOWN THE CANYON. FLASH FLOODING CAN BE 
EXPECTED ALONG JOHNSON WASH THIS EVENING...WHICH WILL IMPACT JOHNSON 
CANYON ROAD AS WELL AS OTHER BACKCOUNTRY ROADS CROSSING JOHNSON 
CANYON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
      3700 11239 3714 11245 3726 11249 3730 11241

$$
242 
WGUS75 KSLC 310636
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 AM MDT MON AUG 31 2015

UTC025-310645-
/O.EXP.KSLC.FF.W.0055.000000T0000Z-150831T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1236 AM MDT MON AUG 31 2015

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KANE COUNTY WILL EXPIRE
AT 1245 AM MDT...

RUNOFF IS DIMINISHING OVER JOHNSON WASH AND SURROUNDING DRAINAGES 
TONIGHT AND THE FLASH FLOOD WARNING FOR THIS AREA WILL BE ALLOWED TO 
EXPIRE. ALTHOUGH THE WARNING HAS ENDED...WATER WILL CONTINUE TO RUN 
HIGH IN THE AREA FOR SEVERAL MORE HOURS...SO CONTINUED CAUTION IS 
URGED. 

LAT...LON 3730 11229 3723 11227 3713 11227 3700 11236
      3700 11239 3714 11245 3726 11249 3730 11241

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:42 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 3:42 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT SUN AUG 30 2015

.SYNOPSIS...A COLD FRONT OVER EASTERN UTAH WILL WEAKEN THIS
EVENING. WITH THE REGION BETWEEN A RIDGE OF HIGH PRESSURE FROM
THE UPPER MIDWEST TO THE SOUTHERN PLAINS AND A TROUGH OF LOW
PRESSURE OVER THE PACIFIC NORTHWEST...A GENERALLY DRY SOUTHWEST
FLOW WILL PREVAIL FOR MOST OF THE UPCOMING WEEK.

&&

.SHORT TERM...UPPER TROUGH CONTINUES TO MAKE ITS WAY ACROSS IDAHO
AND MONTANA THIS AFTERNOON. THE ASSOCIATED COLD FRONT HAS MOVED
INTO EASTERN UTAH AND SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND AHEAD OF THE BOUNDARY WHERE THE AIRMASS IS
MORE MOIST AND THERE ARE GOOD DYNAMICS. THESE STORMS WILL
CONTINUE INTO THE EARLY EVENING...WITH THE POTENTIAL TO PRODUCE
HEAVY RAIN AND GUSTY WINDS. TEMPERATURES BEHIND THE FRONT ARE
NOTICEABLY COOLER THAN YESTERDAY...WITH MAXES RUNNING IN EXCESS OF
10F BELOW VALUES OBSERVED YESTERDAY OVER NORTHERN UTAH.

AS THE TROUGH MOVES INTO THE CENTRAL UNITED STATES AND THE COLD
FRONT WEAKENS...A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE
AREA...RESULTING IN A SLOW WARMING TREND FOR THE EARLY PART OF THE
WEEK. MOISTURE AND INSTABILITY WILL LINGER OVER SOUTHERN UTAH
TOMORROW...ALLOWING FOR SHOWER AND THUNDERSTORM ACTIVITY TO FOCUS
OVER THAT AREA. HOWEVER...CONVECTION SHOULD BE MORE ISOLATED IN
NATURE COMPARED TO TODAY. BY TUESDAY...MOISTURE WILL DECREASE
FURTHER SO ANY LINGERING CONVECTION SHOULD BE CONFINED TO THE
HIGHER TERRAIN. SOUTHWEST WINDS WILL ALSO BEGIN TO INCREASE AS A
PACIFIC NORTHWEST TROUGH SLOWLY MOVES ONSHORE.

&&

.LONG TERM (AFTER 12Z WEDNESDAY)...A PERSISTENT LONG WAVE TROUGH WILL
RESIDE OVER THE PACNW/NORTHERN ROCKIES STATES THROUGH THE LONG TERM
PERIOD. EMBEDDED SHORT WAVE ENERGY WILL GRADUALLY ROTATE AROUND THE
BASE OF THIS MID/LATE WEEK ALLOWING HEIGHTS TO GRADUALLY TREND LOWER
ACROSS THE EASTERN GREAT BASIN AS THIS ENERGY LIFTS NE THROUGH THE
NORTHERN ROCKIES...FURTHER IMPINGING ON THE PLAINS RIDGE AND HOLDING
IT WELL EAST. A DEEP AND DRY SOUTHWESTERLY FLOW WILL PERSIST AS
SUCH.

H7 TEMPS AT KSLC WILL EVER SO SLIGHTLY LOWER DURING THE WED-FRI
TIMEFRAME COINCIDENT WITH THE FALLING HEIGHTS...THOUGH TEMPS WILL
REMAIN NEAR SEASONAL NORMS THROUGH THE END OF THE WORKWEEK. DEEP
MIXING OF FAIRLY STRONG SOUTHWESTERLY FLOW ALOFT WILL AID BREEZY TO
GUSTY CONDITIONS ACROSS MUCH OF THE AREA.

GLOBAL MODELS LARGELY AGREE THAT AMPLIFICATION OF THE EASTERN
PACIFIC RIDGE FRIDAY WILL DRIVE INCREASED AMPLIFICATION OF THE LAST
SHORT WAVE OF THE SERIES...CARVING THE MEAN TROUGH FURTHER
SOUTH/EAST INTO THE NORTHERN GREAT BASIN FRIDAY NIGHT/SATURDAY. THIS
SAID...SOME TIMING/AMPLIFICATION ISSUES BEGIN TO ARISE BETWEEN
EC/GFS AND A FAIR AMOUNT OF SPREAD CONTINUES IN THE GEFS. THIS IS
ESPECIALLY TRUE REGARDING THE ATTENDANT COLD FRONTAL PASSAGE AS IT
WORKS EAST INTO THE FORECAST AREA /LATE FRIDAY GFS...SATURDAY
MORNING EC/. REGARDLESS...GLOBALS DO AGREE THAT FAIRLY STOUT CAA
WILL BE OCCURRING SATURDAY AND HAVE FURTHER LOWERED TEMPS TO WELL
BELOW SEASONAL NORMS NEXT WEEKEND. SAID FRONT DOES APPEAR QUITE
SHALLOW AND MOISTURE STARVED OWING TO A CONTINUATION OF DRY AND
BREEZY CONDITIONS THROUGH DAY 7.

&&

.AVIATION...NORTHERLY WINDS WILL PREVAIL AT KSLC THROUGH THE
REMAINDER OF THE AFTERNOON BEFORE SWITCHING BACK TO THE SOUTH
BETWEEN 02-03Z. THERE IS A 30 PERCENT CHANCE THIS WIND SHIFT IS
DELAYED UNTIL 04Z OR LATER. ISOLATED SHOWERS IN THE VICINITY OF THE
TERMINAL WILL CONTINUE THROUGH THE AFTERNOON...WITH A 20 PERCENT
CHANCE FOR GUSTY ERRATIC OUTFLOW WINDS. VFR CONDITIONS WILL PREVAIL
THROUGH THE PERIOD.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
EASTERN UTAH ALONG AND AHEAD OF A COLD FRONT MOVING THROUGH THE
DISTRICT. THE CONVECTION WILL TEND TO DISSIPATE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING AND THE WEAKENING OF THE BOUNDARY. A
DRIER AND MORE STABLE AIRMASS WILL MOVE BACK IN FOR THE EARLY PART
OF THE WEEK. WITH ANOTHER TROUGH APPROACHING...SOUTHWEST WINDS
WILL BECOME GUSTY DURING THE MIDDLE TO LATTER PART OF THE WORK
WEEK. THIS MAY PRODUCE AREAS OF CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY...PARTICULARLY OVER WESTERN UTAH.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...TRAPHAGAN
LONG TERM...MERRILL
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 4:12 AM MDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT SUN AUG 30 2015

UTZ001>016-019>021-517-518-WYZ021-311015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED OVER THE EASTERN HALF
OF THE FORECAST AREA TODAY INTO THIS EVENING AS A COLD FRONT
SLIDES INTO CENTRAL UTAH. WITH A SOMEWHAT MOIST AIR MASS IN
PLACE...THUNDERSTORMS MAY PRODUCE BRIEF HEAVY THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE SOUTHERN AND EASTERN SECTIONS OF THE
FORECAST AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHWEST WINDS AND A RATHER DRY AIR MASS MAY PRODUCE
CRITICAL FIRE WEATHER CONDITIONS FROM TUESDAY THROUGH
FRIDAY...PARTICULARLY ACROSS WESTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 2:02 PM MDTSpecial Weather StatementSLCDuchesne43 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.